Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 145, NWS Goodland, KS

July 21, 2022Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2022, 7:33 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2022, 7:33 PM MDT (01:33 UTC)
Expired
Jul 21, 2022, 8:13 PM MDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 440 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:53 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 21, 3:53 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
353 PM MDT Thu Jul 21 2022

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM MDT Thu Jul 21 2022

Tonight...a disturbance embedded within northwest flow aloft reaches
our extreme southwest Nebraska around 00z, perhaps continuing
southeast this evening or dissipating. Primary hazard will be wind
gusts up to 70 mph or higher given current DCAPE values of 1800
J/KG. Low temperatures are expected to be in the lower 60s to lower
70s.

Friday-Friday night...a broad 591-594dam upper level ridge covers
the southern half of the country. There will be another chance for
showers and thunderstorms in the afternoon and evening hours as
another batch of moisture centered in the 700-500mb layer moves in
from the northwest. 850mb temperatures from the GFS/NAM/UKMET rise
another 3F to 8F supporting high temperatures in the middle 90s to
104 degrees. Heat index values of around 105 degrees are expected
from Red Willow county south through Gove counties east where a Heat
Advisory will be in effect. Low temperatures are expected to be in
the middle 60s to middle 70s.

Saturday-Saturday night...little change at 500mb compared to Friday.
850mb temperatures rise another 2F to 6F compared to Friday
supporting the NBM high temperatures ranging from the upper 90s to
110 degrees. Heat index values as high as 107 degrees are expected
in Graham county. A Heat Advisory is in effect from Dundy county to
Thomas and Gove counties east. Low temperatures are forecast to be
in the lower 60s to lower 70s. We'll have another chance for late
afternoon and evening thunderstorms as a wave moves through from the
west.

Sunday...not much change at 500mb. Cooler air is forecast to move
through the area with high temperatures in the upper 80s to upper
90s. There could be another chance for showers and thunderstorms as
monsoonal moisture moves in from the west and southwest during the
afternoon.

.LONG TERM...(Sunday through Wednesday)
Issued at 133 AM MDT Thu Jul 21 2022

High pressure with weak upper flow stretches across the southern
U.S. on Sunday with stronger westerly flow along the U.S./Canada
border that brings a diurnal convection induced short wave trough
off the central Rockies and across the central High Plains region
Sunday evening into Sunday night. The pattern over western Canada
and the Pacific Northwest amplifies on Monday and Tuesday with
the downstream flow forming a broad trough centered over the Great
Lakes region that brings a more northwesterly flow over the
central High Plains region. The upper flow continues to direct a
series of diurnal convection induced short waves off the Rockies
and across the central High Plains region through the middle of
the week.

At the surface, on Sunday and Monday, an area of high pressure
moves across the northern Plains into the upper midwest, keeping a
frontal boundary pushed up along the northern and central Rockies
that extends eastward across the Plains states through Wednesday
with a reinforcement of high pressure arriving mid week. That
front waffles in the vicinity of the forecast area through the
Long Term period due to the lack of strong systems moving through
the area. Therefore, cooler daytime highs in the 80s and 90s are
expected on Sunday following the passage of a cold front.
Temperatures warm slightly through Tuesday with a reinforcing
surface high pressure area moving across the High Plains bringing
high temperatures down into the 80s again on Wednesday.

With the front providing a surface focus and the daily waves
moving off the Rockies and across the central High Plains region,
will be a chance of thunderstorms mainly each afternoon and
evening across the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 335 PM MDT Thu Jul 21 2022

GLD: VFR conditions will rule through the TAF period.. with
ceilings confined at/above 10,000 ft AGL. 15-20 knot southerly
winds will persist through the remainder of the afternoon..
decreasing to 7-13 knots overnight. A few thunderstorms cannot be
ruled out this evening.. mainly in eastern CO and southwest NE.
While storms are not anticipated to directly impact the GLD
terminal.. outflow emanating from upstream storms may result in
occasional gusty/erratic winds in the 00-04Z time frame.

MCK: Sub VFR conditions and gusty/erratic winds may impact the MCK
terminal late this aft/eve (00-05Z). Otherwise.. VFR conditions
will prevail. 10-15 knot S to ESE winds will prevail through the
evening, becoming light/variable overnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 3 PM to 8 PM CDT Friday for KSZ003-004-015-
     016-029.

     Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ002>004-
     014>016-029.

CO...NONE.
NE...Heat Advisory from 3 PM to 8 PM CDT Friday for NEZ081.

     Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
     Saturday for NEZ079>081.

&&

SHORT TERM...99
LONG TERM...LOCKHART
AVIATION...VINCENT
Hazardous weather outlook, Jul 21, 5:35 PM MDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
535 PM MDT Thu Jul 21 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
535 PM MDT Thu Jul 21 2022 /635 PM CDT Thu Jul 21 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Scattered thunderstorms are anticipated late this afternoon and
evening, mainly in southwest Nebraska and adjacent Kansas border
counties. Sudden and potentially damaging wind gusts up to 70 mph
and dangerous cloud to ground lightning are the primary hazards.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms are anticipated Friday afternoon and
evening, generally east of a line from Parks, Nebraska to Oakley and
Quinter, Kansas. Sudden and potentially damaging wind gusts up to 70
mph and dangerous cloud to ground lightning are the primary hazards.

A Heat Advisory is in effect for portions of the area during the
afternoon and early evening hours on both Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.

Vincent

In the hours before

Local storm report, Jul 21, 2:24 PM MDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     EXCESSIVE HEAT   8 NNW STRATTON          40.26N 101.28W
07/21/2022  M105 F           HITCHCOCK          NE   MESONET

            MESONET STATION DW2911 8 N STRATTON. T:
            105F, TD: 57F.

&&
Local storm report, Jul 21, 4:20 PM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     EXCESSIVE HEAT   8 NNW STRATTON          40.26N 101.28W
07/21/2022  M105 F           HITCHCOCK          NE   MESONET

            MESONET STATION DW2911 8 N STRATTON.

&&
Local storm report, Jul 21, 4:21 PM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     EXCESSIVE HEAT   8 NNW STRATTON          40.26N 101.28W
07/21/2022  M105 F           HITCHCOCK          NE   MESONET

            CORRECTS PREVIOUS EXCESSIVE HEAT REPORT FROM
            8 NNW STRATTON. MESONET STATION DW2911 8 N
            STRATTON. TEMPERATURE 106, DEWPOINT 54.

&&
Special weather statement, Jul 21, 4:33 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Goodland KS
533 PM CDT Thu Jul 21 2022

KSZ002-003-NEZ080-081-212330-
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
533 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern
Rawlins, northwestern Decatur, southwestern Red Willow and
southeastern Hitchcock Counties through 630 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Herndon, or 13 miles northwest of Oberlin, moving
east at 5 mph.

HAZARD...Wind gusts up to 55 mph and dangerous cloud to ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Rawlins, northwestern Decatur, southwestern Red Willow and
southeastern Hitchcock Counties, including the following locations...
Traer and Cedar Bluffs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 10093 4005 10093 4009 10054 3982 10054
TIME...MOT...LOC 2233Z 268DEG 5KT 3996 10072

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jul 21, 5:26 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
626 PM CDT Thu Jul 21 2022

KSZ002-003-220015-
Rawlins KS-Decatur KS-
626 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern Rawlins
and northwestern Decatur Counties through 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Herndon, or 11 miles northwest of Oberlin. This
storm was nearly stationary.

HAZARD...Wind gusts up to 55 mph, dangerous cloud to ground
         lightning, and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Rawlins and northwestern Decatur Counties, including the following
locations... Traer and Cedar Bluffs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3983 10052 3983 10083 4000 10083 4000 10052
TIME...MOT...LOC 2325Z 269DEG 3KT 3994 10070

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jul 21, 7:15 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
715 PM MDT Thu Jul 21 2022

NEZ079-220200-
Dundy NE-
715 PM MDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern Dundy
County through 800 PM MDT...

At 714 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Champion, or 9 miles southwest of Imperial, moving
east at 20 mph.

HAZARD...Wind gusts up to 55 mph, torrential rainfall, and dangerous
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 10133 4020 10133 4029 10187 4035 10194
TIME...MOT...LOC 0114Z 280DEG 17KT 4039 10172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:22 PM MDTSpecial Weather StatementGLDCheyenne38 min
Jul 21, 8:50 PM MDTSevere Thunderstorm WarningGLDCheyenne55 min
Jul 21, 9:01 PM MDTSpecial Weather StatementGLDDecatur, Rawlins44 min
Jul 21, 10:15 PM MDTSpecial Weather StatementGLDSherman45 min
Jul 21, 10:51 PM MDTSpecial Weather StatementGLDWallace39 min
Jul 21, 11:03 PM MDTSpecial Weather StatementGLDSherman42 min
Jul 22, 12:08 AM MDTSpecial Weather StatementGLDRawlins52 min
Jul 22, 12:22 AM MDTSpecial Weather StatementGLDWallace38 min
Jul 22, 1:03 AM MDTSpecial Weather StatementGLDWallace42 min
Jul 22, 3:56 PM MDTSpecial Weather StatementGLDThomas49 min
Jul 22, 4:10 PM MDTSpecial Weather StatementGLDThomas35 min
Jul 22, 4:22 PM MDTTornado Warning Tornado observedGLDThomas23 min
Jul 22, 4:34 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Rawlins41 min
Jul 22, 4:46 PM MDTSpecial Weather StatementGLDThomas29 min
Jul 22, 5:00 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins45 min
Jul 22, 5:15 PM MDTSpecial Weather StatementGLDLogan30 min
Jul 22, 5:25 PM MDTSpecial Weather StatementGLDWichita50 min
Jul 22, 5:26 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur25 min
Jul 22, 5:32 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDLogan, Wichita43 min
Jul 22, 5:40 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Thomas50 min
Jul 22, 5:46 PM MDTTornado WarningGLDDecatur, Rawlins32 min
Jul 21, 7:15 PM MDTSpecial Weather StatementGLDDundy45 min
Jul 21, 8:04 PM MDTSpecial Weather StatementGLDHitchcock, Red Willow56 min
Jul 22, 3:43 PM MDTSpecial Weather StatementGLDHitchcock32 min
Jul 22, 3:52 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDHitchcock, Red Willow53 min
Jul 22, 4:16 PM MDTSpecial Weather StatementGLDRed Willow29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.